by NOHA speaker, H. J. Roberts, MD, from his presentation, "The Need for Physician Whistle-Blowers in a Food Technology Revolution," at the twenty-sixth annual meeting of the American Academy of Environmental Medicine.
Skepticism about the safety of products containing aspartame, an intense sweetening agent, surfaced in the corporate-neutral trenches of my practice as a primary-care internist. I repeatedly encountered many health problems that could be attributed with reasonable medical certainty to their consumption by patients.1,2,3 My subsequent non-granted probes, including a nationwide questionnaire-survey of aspartame reactors, reinforced the validity of these observations concerning "the most tested additive in history." Further probing led to the conclusion that many of the tests that allegedly proved or confirmed safety were misleading because of flawed protocols.
Official approval of this chemical for human use, which I now regard as a profound mistake, has resulted in serious health risks for many persons due to the ensuing "marketing miracle of the 80s" here and abroad. Indeed, the consequences probably surpass those of the thalidomide tragedy when one considers that more than half the population is consuming aspartame in about 4,000 products. Even in the short interim since publication of my first book on this subject2, additional disconcerting medical and scientific information has accumulated.
These phenomena should generate considerable objective reflection by all physicians, especially when coupled with the following observations:
Some details provide further background and insights into this phenomenon:
"The aspartame story" extends to the problem of phenylalanine ingestion by persons with phenylketonuria (PKU) and PKU heterozygotes. Two aspects are noteworthy. First, one out of 50 persons in the general population is a PKU heterozygote. Most remain unrecognized because studies for this trait are rarely considered beyond the neonatal period. Second, there is a high incidence -- at least 20 percent -- of aspartame reactions among the close relatives of patients who cannot tolerate aspartame products.1,2,3
1Roberts, H. J., "Reactions attributed to aspartame-containing products: 551 cases," Journal of Applied Nutrition, 40: 85-94, 1988.
2Roberts, H. J., Aspartame (NutraSweet®): Is It Safe? The Charles Press, Philadelphia, 1989.
3Roberts, H. J., Sweet'ner Dearest: Bittersweet Vignettes About Aspartame (NutraSweet®), Sunshine Sentinel Press , West Palm Beach, 1992.
4Roberts, H. J., "Aspartame (NutraSweet®)- associated epilepsy," Clinical Research, 36: 349A, 1988.
5Metzenbaum, H., "Discussion of S.1557 (Aspartame Safety Act)," Congressional Record-Senate, p. S10820, August 1, 1985.
6Roberts, H. J., "Aspartame (NutraSweet®)-associated confusion and memory loss: A possible human model for early Alzheimer's disease," Abstract 306, Annual meeting of the American Association for the Advancement of Science, Boston, February 13, 1988.
7Roberts, H. J., "Does aspartame (NutraSweet®) cause human brain cancer?" Clinical Research, 38: 798A, 1990.
8Roberts, H. J., "Does aspartame cause human brain cancer?" Journal for the Advancement of Medicine, 4: 231-41, Winter 1991.
*This article is from copyrighted material sent to NOHA by Dr. Roberts along with his permission to publish. [Editor]
Article from NOHA NEWS, Vol. XVIII, No. 1, Winter 1993, pages 5-6.